Alert archive / New York / Frost Advisories in 2020
Frost Advisory 6, NWS Buffalo, NY
NWS Buffalo, NY issued this frost advisory at Sep 17, 2020, 3:59 PM EDT for Lewis County, New York. It took effect at Sep 18, 2020, 12:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2020, 3:59 PM EDT (19:59 UTC)
- In effect from
- Sep 18, 2020, 12:00 AM EDT
- Expired
- Sep 18, 2020, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
168 WWUS71 KBUF 171959 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 359 PM EDT Thu Sep 17 2020 NYZ008-180400- /O.NEW.KBUF.FR.Y.0006.200918T0400Z-200918T1200Z/ Lewis- Including the city of Lowville 359 PM EDT Thu Sep 17 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT FRIDAY... * WHAT...Temperatures in the lower 30s will result in frost formation. * WHERE...Lewis county. * WHEN...From midnight tonight to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
863 WWUS71 KBUF 180222 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1022 PM EDT Thu Sep 17 2020 NYZ008-181200- /O.CON.KBUF.FR.Y.0006.200918T0400Z-200918T1200Z/ Lewis- Including the city of Lowville 1022 PM EDT Thu Sep 17 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * WHAT...Temperatures in the lower 30s will result in frost formation. * WHERE...Lewis county. * WHEN...Until 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
418 WWUS71 KBUF 180816 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 416 AM EDT Fri Sep 18 2020 NYZ008-181630- /O.NEW.KBUF.FZ.W.0008.200919T0400Z-200919T1200Z/ /O.CON.KBUF.FR.Y.0006.000000T0000Z-200918T1200Z/ Lewis- Including the city of Lowville 416 AM EDT Fri Sep 18 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures in the upper 20s expected. For the Frost Advisory, temperatures in the mid 30s will result in frost formation. * WHERE...Lewis county. * WHEN...For the Freeze Warning, from midnight tonight to 8 AM EDT Saturday. For the Frost Advisory, until 8 AM EDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NYZ007-181630- /O.NEW.KBUF.FZ.W.0008.200919T0400Z-200919T1200Z/ Jefferson- Including the city of Watertown 416 AM EDT Fri Sep 18 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures around 30 expected. * WHERE...Jefferson county. * WHEN...From midnight tonight to 8 AM EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NYZ020-021-181630- /O.NEW.KBUF.FZ.W.0008.200919T0400Z-200919T1200Z/ Cattaraugus-Allegany- Including the cities of Olean and Wellsville 416 AM EDT Fri Sep 18 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures in the lower 30s expected. * WHERE...Cattaraugus and Allegany counties. * WHEN...From midnight tonight to 8 AM EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NYZ006-011>013-019-085-181630- /O.NEW.KBUF.FR.Y.0007.200919T0400Z-200919T1200Z/ Oswego-Genesee-Wyoming-Livingston-Chautauqua-Southern Erie- Including the cities of Oswego, Batavia, Warsaw, Geneseo, Jamestown, Orchard Park, and Springville 416 AM EDT Fri Sep 18 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... * WHAT...Temperatures in the lower to mid 30s will result in frost formation. * WHERE...Oswego, Genesee, Wyoming, Livingston, Chautauqua, and Southern Erie counties. * WHEN...From midnight tonight to 8 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
422 WWUS71 KBUF 181201 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 801 AM EDT Fri Sep 18 2020 NYZ008-182115- /O.EXP.KBUF.FR.Y.0006.000000T0000Z-200918T1200Z/ /O.CON.KBUF.FZ.W.0008.200919T0400Z-200919T1200Z/ Lewis- Including the city of Lowville 801 AM EDT Fri Sep 18 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures in the upper 20s expected. * WHERE...Lewis county. * WHEN...From midnight tonight to 8 AM EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NYZ007-182115- /O.CON.KBUF.FZ.W.0008.200919T0400Z-200919T1200Z/ Jefferson- Including the city of Watertown 801 AM EDT Fri Sep 18 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures around 30 expected. * WHERE...Jefferson county. * WHEN...From midnight tonight to 8 AM EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NYZ020-021-182115- /O.CON.KBUF.FZ.W.0008.200919T0400Z-200919T1200Z/ Cattaraugus-Allegany- Including the cities of Olean and Wellsville 801 AM EDT Fri Sep 18 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... * WHAT...Sub-freezing temperatures in the lower 30s expected. * WHERE...Cattaraugus and Allegany counties. * WHEN...From midnight tonight to 8 AM EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NYZ006-011>013-019-085-182115- /O.CON.KBUF.FR.Y.0007.200919T0400Z-200919T1200Z/ Oswego-Genesee-Wyoming-Livingston-Chautauqua-Southern Erie- Including the cities of Oswego, Batavia, Warsaw, Geneseo, Jamestown, Orchard Park, and Springville 801 AM EDT Fri Sep 18 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT SATURDAY... * WHAT...Temperatures in the lower 30s will result in frost formation. * WHERE...Oswego, Genesee, Wyoming, Livingston, Chautauqua, and Southern Erie counties. * WHEN...From midnight tonight to 8 AM EDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JLA
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Sep 17, 3:03 PM EDT, 56 minutes earlier.
Area forecast discussion, Sep 17, 3:03 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
303 PM EDT Thu Sep 17 2020
.SYNOPSIS...
A period of chilly fall weather with some nighttime frost away from
the lakes is expected into the weekend. Though there will be lake
effect clouds at times, dry weather is in store through the weekend
and even into early next week as high pressure dominates our weather
pattern.
&&
.NEAR TERM /THROUGH FRIDAY/...
Plenty of clouds linger behind the cold front that moved through
this morning. Temps have stayed warmer though, especially
across Niagara Frontier where some breaks of sun have resulted
in temps into the mid to upper 60s. Temps are only around 60F
though in the higher terrain of the Southern Tier. Clouds will
decrease into the evening, but probably will redevelop some off
Lake Ontario with ne flow later tonight given more than
sufficient over-water instability as H85 temps drop toward 3c.
Airmass with approaching high pressure ridge is dry though, so
clouds should be mainly scattered. Just a small chance of a few
lingering showers or sprinkles into the evening over the
Southern Tier. Later tonight, temps will drop as low as the mid
30s over inland sections of the North Country with patchy frost.
Any clouds and a more persistent northeast wind off Lake
Ontario will keep temps from falling below 40F over rest of the
area.
Chilly day on Friday, even with a fair amount of sunshine. May be
scattered fair weather cu in the afternoon downstream of moistening
off Lake Ontario. Again overall airmass is dry, so not expecting a
lot of clouds, even with the cool air aloft. Highs on Friday reach
the mid 50s over higher terrain and probably struggle to reach 60F
over most of our region. Tug Hill may struggle to see highs even
reach 50F. Normal highs at our climate sites (BUF/ROC/ART) are in
the lower 70s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
High pressure over the Great Lakes will expand over the region for
the weekend, bringing quiet weather with mostly clear skies and
below normal temperatures. Cooling temperatures, clear skies, and
weak surface winds will bring the potential for a frost or freeze
inland from the lakes Friday night and Saturday night. Cold air
advection will bring 850H temperatures down to around -2C through
Saturday afternoon. Given the over-water instability, could be some
lake clouds at times off Lake Ontario, but coverage will be
scattered at best as airmass moving in is quite dry overall.
Temperatures will be in the low 50s to near 60 from the higher
terrain to lower elevations respectively for daytime highs on
Saturday and Sunday. Temperatures Friday night and Saturday night
will be in the low 30s inland to around 40 closer to the lakes. As
of right now, best chance to see temps dip into the upper 30s even
near the lakes would be Saturday night with high pressure right
overhead.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure will center over the NY/VT/QC border by Sunday night
and slowly drift south and elongate along the Atlantic seaboard
through the middle of the week. This will provide fair quiet weather
with slow day to day warming during the long term period. High
temperatures on Monday will be in the upper 50s to mid 60s; and
temperatures will warm to the mid 60s to mid 70s by Wednesday
and Thursday.
Some model guidance (primarily the ECMWF) does show what remains of
Hurricane Teddy will approach northern New England and the Canadian
Maritimes late Tuesday afternoon. Any impacts from this system
should be minimal as of now, and limited to just some high clouds
from the western edge of the storm.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Scattered to broken MVFR to lower VFR cu and stratocu over the
region will decrease early this evening. Some lingering lake clouds
are possible later tonight from BUF to ROC with ne winds off Lake
Ontario. Late night river valley fog across the Southern Tier is
likely though not sure it will impact KJHW.
Outlook...
Friday through Tuesday...VFR, except local IFR in river valley fog
across the Southern Tier each late night and early morning.
&&
.MARINE...
After a brief push of gusty winds and higher waves on Lake Ontario,
winds and waves will diminish slightly for rest of afternoon. As
high pressure builds north of the lakes this evening, resurgence of
stronger ne winds and higher waves expected with Small Craft
Advisories in place for many areas as outlined below. Winds and
waves will begin to diminish later Friday into Friday night.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through Friday evening for NYZ003-004.
Beach Hazards Statement from 2 AM EDT Friday through Friday
afternoon for NYZ001-002.
MARINE...Small Craft Advisory from 11 PM this evening to 8 PM EDT
Friday for LEZ040.
Small Craft Advisory from 8 PM this evening to 5 PM
EDT Friday for LOZ030-042.
Small Craft Advisory until 2 AM EDT Saturday for LOZ043-
044.
&&
SYNOPSIS...JLA
NEAR TERM...JLA
SHORT TERM...EAJ/JLA/SW
LONG TERM...JLA/SW
AVIATION...JLA
MARINE...JLAHazardous weather outlook, Sep 17, 4:55 AM EDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 455 AM EDT Thu Sep 17 2020 NYZ003-004-180900- Monroe-Wayne- 455 AM EDT Thu Sep 17 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Frost is possible inland from the immediate lakeshores late Friday night through Saturday morning and again late Saturday night through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010>014-019-085-180900- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Southern Erie- 455 AM EDT Thu Sep 17 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Frost is possible inland from the immediate lakeshores late Friday night through Saturday morning and again late Saturday night through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ020-021-180900- Cattaraugus-Allegany- 455 AM EDT Thu Sep 17 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Below freezing temperatures and widespread frost is possible late Friday night through Saturday morning and again late Saturday night through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-180900- Jefferson-Lewis- 455 AM EDT Thu Sep 17 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Below freezing temperatures and widespread frost is possible late Friday night through Saturday morning and again late Saturday night through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-180900- Niagara-Orleans- 455 AM EDT Thu Sep 17 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. A high swim risk is expected tonight for the beaches along Lake Ontario. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A high swim risk is expected Friday for the beaches along Lake Ontario. Frost is possible inland from the immediate lakeshores late Friday night through Saturday morning and again late Saturday night through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005-006-180900- Northern Cayuga-Oswego- 455 AM EDT Thu Sep 17 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A high swim risk is expected Friday for the beaches along Lake Ontario. Frost is possible inland from the immediate lakeshores late Friday night through Saturday morning and again late Saturday night through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-180900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 455 AM EDT Thu Sep 17 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 4:19 AM EDT | Beach Hazards Statement | BUF | Monroe, Niagara, Orleans, Wayne | 33 hr |
Nearby
Frost Advisories in New York, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.